Missouri, 2006

Hail in Missouri, May 9, 2006

May 9, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 2:05 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 9, 2:05 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT TUE MAY 9 2006

.DISCUSSION...

OUTFLOW BOUNDARY LEFT OVER FROM EARLY MORNING STORMS HAS DRIFTED
SOUTHWARD AND CURRENTLY EXTENDS FROM NEOSHO TO NIXA TO HOUSTON.
EARLIER BREAKS IN CLOUD COVER ALLOWED THE AREA TO HEAT INTO THE MID
TO UPPER 70S WITH DEWPOINT TEMPERATURES RECOVERING INTO THE MID 60S
OVER MUCH OF THE REGION. CAPPING INVERSION IS GONE AND NOW WE ARE
PRETTY MUCH IN A WAIT AND SEE WHERE IT GOES MODE. LATEST RADAR SHOWS
A FEW ECHOES BUBBLING OVER EASTERN NEWTON COUNTY SO WE WILL CONTINUE
TO WATCH THIS AREA CLOSELY.

MAIN COLD FRONT HAS MADE SOME SOUTHWARD PROGRESS...AND EXTENDS
ROUGHLY FROM COLUMBIA TO CHANUTE. THE CONVERGENCE ALONG THE FRONT
COMBINED WITH DISTURBED UPPER FLOW WILL KEEP PRECIP CHANCES GOING
THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. PRECIPITABLE WATER
REMAINS WELL ABOVE AN INCH...AND WITH THE ALREADY HEAVY RAINFALL
RECEIVED EARLIER TODAY AND POTENTIAL FOR MORE RAIN THROUGH
TONIGHT...A FLOOD WATCH WILL BE POSTED FOR ABOUT THE SOUTHERN 2/3RDS
OF THE FORECAST AREA.

OVER THE NEXT FEW DAYS...THE MAIN UPPER TROUGH WILL TRACK ACROSS THE
NORTHERN PLAINS BEFORE CUTTING OFF AND STALLING OVER NORTHERN
INDIANA. THERE IS STILL A CHANCE FOR GLANCING LIGHT PRECIP OVER
CENTRAL MISSOURI IF CYCLONIC CIRCULATION BECOMES BROAD ENOUGH.
HOWEVER FOR NOW WILL CONTINUE WITH A DRY FORECAST THROUGH SATURDAY
AS NORTHERLY SURFACE FLOW ADVECTS A DRY AND COOL AIRMASS OVER THE
REGION.

IN THE EXTENDED....MAINTAINED LOW CHANCES FOR SHOWERS/STORMS FROM
SATURDAY NIGHT THROUGH SUNDAY NIGHT AS UPPER LOW MEANDERS WESTWARD
INTO EASTERN ILLINOIS AND WESTERN/CENTRAL KENTUCKY. OTHERWISE WILL
KEEP TEMPERATURES ON THE COOL SIDE AS UPPER LOW HELPS SPREAD
CANADIAN AIR INTO THE CENTRAL U.S. THROUGH EARLY NEXT WEEK.

TERRY
&&

.AVIATION...

FOR THE 18Z TAFS...WILL CARRY MVFR CEILINGS WITH TEMPO THUNDERSTORMS
AFTER 20Z AS STORMS FIRE ALONG AN OUTFLOW BOUNDARY EXTENDING FROM
NORTH OF JOPLIN TO BOLIVAR TO VICHY/ROLLA. PREDOMINANT WITH
DIRECTION WILL BE SOUTH TO SOUTHWEST THROUGH THE
AFTERNOON...SHIFTING TO NORTHWEST AROUND 02-03Z AS FRONT AROUND
KANSAS CITY SINKS SOUTHWARD INTO THE AREA. CARRIED ANOTHER ROUND OF
TEMPO STORMS WITH FRONTAL PASSAGE.

THEREAFTER WILL MAINTAIN AN OVERCAST DECK AROUND 4000 FEET WHICH MAY
BE A LITTLE OPTIMISTIC.

TERRY

&&

.HYDROLOGY...
THE OZARKS AND SOUTHEAST KANSAS HAVE HAD NEARLY 150-200% ABOVE
NORMAL RAINFALL SINCE APRIL 25TH. ANY ADDITIONAL HEAVY RAINFALL WILL
CREATE FLOODING PROBLEMS ACROSS THE REGION. THEREFORE...A FLOOD
WATCH HAS BEEN ISSUED FOR OVERNIGHT. FLASH FLOOD GUIDANCE VALUES
RECENTLY HAVE DECREASE TO LESS THAN ONE INCH (HOURLY VALUES) FOR A
GOOD PART OF THE OZARKS AND SOUTHEAST KANSAS. WITH 3/6 HOUR FLASH
FLOOD GUIDANCE VALUES BETWEEN 1.5 TO 3.0 INCHES. WITH THE AMOUNT OF
RAINFALL EXPECTED OVERNIGHT...FLOODING IS A GOOD POSSIBILITY. EVEN
RIVER FLOODING MAY BECOME A PROBLEM IF WE GET AMOUNTS EXCEEDING
THREE INCHES OVERNIGHT. JLT

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...AREAS SOUTH OF A NEVADA TO OSAGE BEACH TO VIENNA LINE FROM 6 PM
TO 6 AM.
KS...CHEROKEE AND CRAWFORD COUNTY FROM 6 PM TO 6 AM.

WFO SGF
Hazardous weather outlook, May 9, 12:00 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS PRODUCING...
   LARGE HAIL TO THE SIZE OF GOLF BALLS.
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   ISOLATED TORNADOES.
   TORRENTIAL RAINFALL PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OZARKS REGION AFTER 2 PM.

  DISCUSSION:

  AN OUTFLOW BOUNDARY THAT EXTENDS FROM FORT LEONARD WOOD TO JUST
  NORTH OF JOPLIN WILL BE FOCUS FOR STORM INITIATION THIS AFTERNOON.
  INSTABILITY IS INCREASING ALONG THE OUTFLOW BOUNDARY...WITH A
  WEAK CAPPING INVERSION EXPECTED TO BREAK AFTER 2 PM.

  VERTICAL WIND PROFILES MAY SUPPORT AN ISOLATED TORNADO OVER
  EXTREME SOUTHWEST MO. HOWEVER...HAIL TO GOLF BALL SIZE AND
  SPORADIC WIND GUSTS OVER 60 MPH APPEAR TO BE THE MAIN STORM
  HAZARDS.

  A COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST ACROSS THE REGION
  LATER TONIGHT...AND WILL PROVIDE ADDITIONAL LIFT FOR ANOTHER ROUND
  OF THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN HAZARD WITH STORMS
  THAT DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS
  THE EASTERN MISSOURI OZARKS.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, May 9, 10:27 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     5 N BAKERSFIELD         36.59N 92.14W
05/09/2006                   OZARK              MO   POST OFFICE

&&

HATCH
Local storm report, May 9, 10:50 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             8 S COLUMBUS            37.05N 94.84W
05/09/2006  E1.75 INCH       CHEROKEE           KS   TRAINED SPOTTER

0525 AM     HAIL             3 WSW JOPLIN            37.07N 94.56W
05/09/2006  E1.00 INCH       JASPER             MO   PUBLIC

0535 AM     TORNADO          2 N SENECA              36.87N 94.61W
05/09/2006                   NEWTON             MO   FIRE DEPT/RESCUE

            SENECA CITY FIRE DEPARTMENT SPOTTERS INDICATED A TORNADO
            TOUCHED DOWN 2 MILES NORTH OF THE CITY LIMITS.

0544 AM     HAIL             2 NE REDINGS MILL       37.04N 94.49W
05/09/2006  E0.75 INCH       NEWTON             MO   LAW ENFORCEMENT

            AT THE 4 MILE MARKER OF INTERSTATE 44.

0547 AM     HAIL             7 N NEOSHO              36.97N 94.37W
05/09/2006  E0.75 INCH       NEWTON             MO   AMATEUR RADIO

            7 MILES NORTH OF NEOSHO ON 71 HIGHWAY.

0624 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
05/09/2006                   NEWTON             MO   EMERGENCY MNGR

            MINOR FLOODING REPORTED IN NEOSHO CITY LIMITS. LAW
            ENFORCEMENT HAS CLOSED W. SPRING STREET.

0628 AM     HAIL             1 S GRANBY              36.90N 94.25W
05/09/2006  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

            NICKLE TO QUARTER SIZE HAIL.

0641 AM     HAIL             AURORA                  36.97N 93.72W
05/09/2006  E1.75 INCH       LAWRENCE           MO   AMATEUR RADIO

            MIXED HAIL FROM NICKLE TO GOLFBALL SIZE.

0645 AM     HAIL             4 N BUTTERFIELD         36.81N 93.91W
05/09/2006  E1.75 INCH       BARRY              MO   LAW ENFORCEMENT

0645 AM     HAIL             MONETT                  36.92N 93.93W
05/09/2006  E0.88 INCH       BARRY              MO   LAW ENFORCEMENT

0657 AM     HAIL             4 NW PURDY              36.86N 93.97W
05/09/2006  E1.75 INCH       BARRY              MO   AMATEUR RADIO

0730 AM     HAIL             GALENA                  36.81N 93.47W
05/09/2006  E0.75 INCH       STONE              MO   LAW ENFORCEMENT

0733 AM     HAIL             CHADWICK                36.93N 93.06W
05/09/2006  E0.75 INCH       CHRISTIAN          MO   AMATEUR RADIO

0835 AM     TSTM WND DMG     5 W PONTIAC             36.52N 92.69W
05/09/2006                   OZARK              MO   EMERGENCY MNGR

            TREES AND A FENCE BLOWN DOWN.

0910 AM     TSTM WND DMG     5 N BAKERSFIELD         36.59N 92.14W
05/09/2006                   OZARK              MO   POST OFFICE

&&

HATCH
Local storm report, May 9, 11:16 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      5 E AVA                 36.95N 92.57W
05/09/2006                   DOUGLAS            MO   COUNTY OFFICIAL

            HIGHWAY FF EAST OF AVA WAS CLOSED DUE TO FLOODING.

1100 AM     FLASH FLOOD      5 W AVA                 36.95N 92.75W
05/09/2006                   DOUGLAS            MO   COUNTY OFFICIAL

            HIGHWAY Y WEST OF AVA WAS CLOSED DUE TO FLOODING.

1000 AM     FLASH FLOOD      1 N MARSHFIELD          37.35N 92.91W
05/09/2006                   WEBSTER            MO   EMERGENCY MNGR

            A LOW WATER CROSSING NORTH OF MARSHFIELD WAS FLOODED DUE
            TO EXCESSIVE RAINFALL. APPROXIMATELY 3-4 INCHES OF WATER
            WAS FLOWING OVER THE ROAD DURING THE HEIGHT OF THE STORM.

0910 AM     FLASH FLOOD      2 N ELKLAND             37.47N 93.03W
05/09/2006                   WEBSTER            MO   EMERGENCY MNGR

            HIGHWAY 38 NORTH OF ELKLAND...ALONG THE WEBSTER DALLAS
            COUNTY LINE WAS FLOODED DUE TO EXCESSIVE RAINFALL. 6
            INCHES OF WATER WAS REPORTED FLOWING OVER HIGHWAY 38
            DURING THE HEIGHT OF THE STORM.

0910 AM     FLASH FLOOD      3 N ELKLAND             37.49N 93.03W
05/09/2006                   DALLAS             MO   EMERGENCY MNGR

            HIGHWAY 38 WAS PARTIALLY CLOSED DUE TO 6 INCHES OF WATER
            FLOWING OVER THE HIGHWAY NEAR THE WEBSTER...DALLAS COUNTY
            LINE.

0900 AM     FLASH FLOOD      MONETT                  36.92N 93.93W
05/09/2006                   BARRY              MO   COUNTY OFFICIAL

            SEVERAL ROADS AROUND THE MONETT AREA WERE FLOODED DUE TO
            EXCESSIVE RAINFALL. SPECIFICALLY...TYLER ROAD AND U.S.
            HIGHWAY 60 WAS CLOSED. ALSO...ROOSEVELT ROAD IN MONETT
            WAS CLOSED DUE TO FLOODING.

0900 AM     FLASH FLOOD      AVA                     36.95N 92.66W
05/09/2006                   DOUGLAS            MO   COUNTY OFFICIAL

            MINOR STREET FLOODING WAS REPORTED AROUND THE AVA AREA.

0710 AM     FLASH FLOOD      1 N MONETT              36.94N 93.93W
05/09/2006                   LAWRENCE           MO   PUBLIC

            HIGHWAY H...1.5 MILES NORTH OF MONETT WAS CLOSED DUE TO
            FLOODING.

0618 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
05/09/2006                   NEWTON             MO   AMATEUR RADIO

            NUMEROUS REPORTS OF MINOR FLOODING AROUND THE NEOSHO
            AREA. SPECIFICALLY...BAXTER AND WEST SPRING STREET WERE
            CLOSED DUE TO FLOODING. ALSO...BIG SPRING PARK WAS
            FLOODED. HIGHWAY M EAST OF GRANBY WAS CLOSED DUE TO
            FLOODING. HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY WAS
            CLOSED DUE TO FLOODING. HIGHWAY NN NORTHWEST OF NEOSHO
            HAD LOW WATER CROSSINGS FLOODED.

0618 AM     FLASH FLOOD      1 S JOPLIN              37.07N 94.51W
05/09/2006                   JASPER             MO   COUNTY OFFICIAL

            MINOR STREET FLOODING WAS REPORTED IN JOPLIN ALONG THE
            JASPER AND NEWTON COUNTY LINE.

0600 AM     FLASH FLOOD      FAULKNER                37.10N 95.01W
05/09/2006                   CHEROKEE           KS   COUNTY OFFICIAL

            AREAS AROUND FAULKNER AND SOUTHWEST OF FAULKNER WERE
            FLOODED DUE TO EXCESSIVE RAINFALL AMOUNTS OF TWO TO 2.5
            INCHES IN LESS THAN 2 HOURS. SPECIFICALLY...SOUTHWEST
            BRUSH CREEK ROAD WAS CLOSED DUE TO THE FLOODING.

&&

JLT
Local storm report, May 9, 11:32 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      1 NE NIANGUA            37.40N 92.82W
05/09/2006                   WEBSTER            MO   EMERGENCY MNGR

            A LOW WATER CROSSING ALONG UNION ROAD...NORTHEAST OF
            NIANGUA WAS FLOODED DUE TO EXCESSIVE RAINFALL.
            APPROXIMATELY 1 TO 1.5 FEET OF WATER WAS FLOWING OVER
            THIS ROADWAY.

&&

JLT
Special weather statement, May 9, 2:35 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT TUE MAY 9 2006

MOZ091-095-096-092130-
CHRISTIAN-DOUGLAS-WEBSTER-
335 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN...DOUGLAS AND WEBSTER
COUNTIES UNTIL 430 PM CDT...

AT 331 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR SPARTA...OR 9 MILES EAST OF OZARK... AND ALONG THE CHRISTIAN
AND TANEY COUNTY BORDER. ALL STORMS WILL MOVE TO THE EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS...THOUGH FURTHER STRENGTHENING MAY RESULT IN SOME OF THE
STORMS BECOMING SEVERE.

RUNNELS
Local storm report, May 9, 3:14 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       4 N WALNUT SHADE        36.79N 93.19W
05/09/2006  E0.75 INCH       TANEY              MO   EMERGENCY MNGR

            HEAVY RAIN FELL ACROSS THE BULL CREEK BASIN WHERE A
            COUNTY ROAD LOW WATER CROSSING HAD A FOOT OF WATER
            FLOWING OVER IT. A VEHICLE TRIED TO CROSS THE LOW WATER
            CROSSING AND GOT STUCK. LOCAL EMERGENCY OFFICIALS WERE
            CALLED TO RESCUE TWO INDIVIDUALS.

&&

JLT

The radar

The Springfield radar (KSGF), 71 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
May 9, 3:36 PM CST
Where
Douglas County, 5 mi N of Ava
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.017, -92.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508730.